Nebraska, 2018Damaging Winds in Nebraska, July 29, 2018
July 29, 2018 · NWS GID · 2 events in 2 counties and zones
A thunderstorm produced severe winds over localized parts of Gosper and Furnas counties on this Sunday evening. This storm evolved from small multicell cluster of storms over southern Custer county early in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- $1.0 million
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced severe winds over localized parts of Gosper and Furnas counties on this Sunday evening. This storm evolved from small multicell cluster of storms over southern Custer county early in the evening. This cluster moved south-southeast across Gosper and Furnas counties between 830 and 10 PM CST. The cluster of storms was strongest over Gosper and eastern Furnas counties where it generated winds strong enough to snap small tree limbs near Johnson Lake. A nearby mesonet station measured winds of 57 mph. Winds of 59 mph were also measured in the town of Edison.
The region was in the cool sector. High pressure was over the Northern Rockies. The weak cold front that moved through the previous Wednesday was stationary across northern Texas. In the upper-levels, moderately-amplified northwest flow was over the Central Plains. A subtropical high was over the Desert Southwest with a ridge extending north in to Oregon and Washington. A trough extended from the Great Lakes to the Gulf of Mexico. The initial cluster of storms formed from daytime heating of the high plains early in the afternoon, aided by a shortwave trough over Montana that was moving southeast. Temperatures immediately ahead of the storms were in the upper 60s, with dewpoints in the middle 60s. Mid-level lapse rates were not even 7 deg C/km. Nonetheless, MUCAPE was still estimated around 1500 J/kg. Winds aloft were stronger than usual for late July, resulting in deep layer shear around 40 kt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 29, 5:49 PM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 29, 5:49 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
649 PM CDT Sun Jul 29 2018
.SHORT TERM...(This evening through Monday)
Issued at 152 PM CDT Sun Jul 29 2018
This morning's stratus has been rather slow to break up, and this
introduces some doubt to the convective evolution later this
afternoon into tonight. The approaching trough axis is still
expected to allow for scattered thunderstorm development over
western and west-central Nebraska over the next few hours. These
storms would gradually track into our forecast area...mainly
through the evening hours.
Deep-layer shear values around 50kts are more than sufficient to
maintain long-lived updrafts. That said, the strongest storms
would mostly likely track mostly southwest of the area where clear
skies allow for greater instability return. Bottom line, I still
think we will have scattered storms around through the evening and
overnight. A couple severe storms are possible, but the better
threat is definitely south and west of the area.
A few showers or storms may linger into Monday morning, and a few
lapse-rate driven showers or storm could even redevelop in the
afternoon as the upper trough slowly moves to the east. That said,
storms should be pretty spotty and non-severe as drier air
advects in from the north. For now, I will just maintain 20 to 30
PoPs through the day, ending by Monday night.
.LONG TERM...(Monday night through Sunday)
Issued at 152 PM CDT Sun Jul 29 2018
Clearing skies should allow low temperatures to reach the mid 50s
across the area Monday night.
Dry conditions are expected to prevail through Tuesday and into
Wednesday with quiet northerly flow aloft. Temperatures will begin
an upward climb...reaching the low 80s on Tuesday and the upper
80s on Wednesday.
An upper shortwave will move through the area Wednesday into
Wednesday night, this will bring a very low chance for showers or
storms to the eastern portions of the forecast area on Wednesday.
That said, this has continued to trend eastward, and is looking
quite unfavorable for precipitation in the local area.
Dry conditions are expected Thursday and Friday as we transition
to northwesterly and eventually westerly flow aloft. At the low
levels, we will winds become increasingly southerly. This will
allow high temperatures to make a run at the low to mid 90s again
by Friday and Saturday.
A shortwave moving across the northern Plains and an associated
cold front may bring a few showers and storms to the area Friday
night and again Saturday night, but details unsurprisingly,
details remain uncertain at this point.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 648 PM CDT Sun Jul 29 2018
Difficult aviation forecast this evening, mainly regarding timing
of any convection. High-res short term guidance continues to
indicate the possibility for thunderstorms, possibly in a couple
of rounds during the overnight hours. At this time have a tempo
group for convection during the late evening and overnight hours.
Towards the morning hours winds will be light and northerly and
expect the chances for convection to have moved to the south of
the terminals.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&
SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Billings Wright
Hazardous weather outlook, Jul 29, 1:20 PM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
220 PM CDT Sun Jul 29 2018
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
220 PM CDT Sun Jul 29 2018
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected to move into the area from
the northwest late this afternoon into this evening. A few strong
to severe storms are possible, mainly southwest of a line from
Lexington, Nebraska to Beloit, KS. Threats include hail to the
size of quarters and wind gusts to 60 MPH.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A few thunderstorms may linger into Monday morning, and widely
scattered thunderstorms may redevelop in the afternoon. Severe
weather is not expected.
There are low chances for thunderstorms late Wednesday night
again Friday night into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed 6pm to midnight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Mangels
In the hours before
Local storm report, Jul 29, 6:56 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
756 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 6 E ORD 41.61N 98.81W
07/28/2018 VALLEY NE PUBLIC
DELAYED REPORT VIA PHOTO FROM FACEBOOK.
GRAIN BIN WAS BLOWN FROM NORTH SIDE OF THE
ROAD TO THE SOUTH SIDE. TIME ESTIMATED FROM
RADAR.
0900 PM HAIL 9 NE ORD 41.68N 98.80W
07/28/2018 E1.00 INCH VALLEY NE PUBLIC
DELAYED REPORT VIA PHOTO FROM FACEBOOK. TIME
ESTIMATED FROM RADAR.
&&Special weather statement, Jul 29, 7:34 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
834 PM CDT SUN JUL 29 2018
NEZ060-300200-
Dawson NE-
834 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAWSON COUNTY UNTIL
900 PM CDT...
At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Oconto, or 21 miles northwest of Lexington, moving
southeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Cozad.
LAT...LON 4105 9984 4094 9972 4084 9998 4105 10008
TIME...MOT...LOC 0133Z 328DEG 22KT 4105 9996
Billings Wright
Thunderstorm Wind, Gosper
- When
- July 29, 8:25 PM CST
- Where
- Gosper County, 1.26 mi ESE of Johnson Res
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $250,000
- Crop damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 40.690, -99.830
Wind gusts were estimated to be between 60 and 65 MPH, downing tree limbs at least 2 inches in diameter.
Thunderstorm Wind, Furnas
- When
- July 29, 9:17 PM CST
- Where
- Furnas County, 0.53 mi W of Edison
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.280, -99.780
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 29, 20181 death · 61 kt wind · 21 events
- Tornadoes and Hail in Colorado, July 29, 2018EF2 · 45 events
- Hail and Damaging Winds in Colorado, July 29, 2018$251,000 · 2.75 in hail · 9 events
- Flash Flood and Heavy Rain in West Virginia, July 29, 2018$300,000 · 2 events
- Damaging Winds and Lightning Strike in Oklahoma, July 29, 2018$100,000 · 61 kt wind · 3 events
- Flash Flood in Georgia, July 29, 20182 injured · $50,000 · 1 event
- Flash Flooding and Hail in Nevada, July 29 to 30, 2018$32,000 · 1 in hail · 5 events
- Tornadoes and Flash Flood in Wyoming, July 29, 2018EF0 · 28 events
- Damaging Winds and Lightning Strike in Louisiana, July 29 to 30, 2018$28,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Colorado, July 29, 20183 in hail · 18 events
- Lightning Strikes in California, July 29, 2018$20,000 · 2 events
- Damaging Winds in Kansas, July 29, 201876 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762664, 762665.